Thursday, November 09, 2006

Topamax: Should I Take It?

Again, I've been MIA due to some health issues I'm dealing with, and have been dealing with for two months now. Nov. 7th marked the "two month exactly" mark - I'm just happy that my kitty Nina is getting better and running around beating up the other cats - now Mom has to get better.

I just had a brain MRI on Tuesday - but I'm sure it's not my brain (well, maybe a few brain cells short from all the grass I used to smoke, but nothing bad), and that it's the inner ear/vestibular thing I mentioned in previous blog entries, but better to check and be sure.

The neurologist I saw this week said the thought I had Benign Positional Vertigo, which is inner ear related...

Regardless, I just want to find out what the hell's going on. I'm tired all the time (even writing my Blogs has been too much work, really) and the vertigo thing is sucking big time.

I also started getting really bad headaches...moreso near the time of my period (get ready all you male readers, to barf, I know - sorry) but they seemed to have the signs of being Migraines.
So the doc prescribed Topamax - it's fda approved to be a preventative for Migraines. He thinks that my headaches might be related to the vertigo in some way...

What is weird to me is that Topamax is mainly used to treat epilepsy and lessen seizures, as well as other uses...
I was checking out CrazyMeds.org's site about the drug, and there are a lot of side effects because it is focusing on the lobes of the brain. Some of them are memory loss and cognitive impairment. and kidney stones.

Great. Just what I need. I've been really depressed for a while, now I'll just be dumb and depressed and unable to pee.

As the doctor slid the 42-tablet sample bottle across the table to me he said "One of the side effects is weight loss. Some people like that."

Goody, I thought - because I've gained weight and one could easily fit a six pack on my ass as a side table - while I was standing.

However, I am cautious about taking this drug...anything that messes with the brain's cognitive abilities is scary to me. That's why I haven't taken anti-depressants even thought they have been gently suggested from time to time.

So, I'm throwing this out into the cybersphere - if anyone has any suggestions or cautionary tales or success stories on this, please let me know.

7 Comments:

Blogger Full Frontal Honesty said...

Oddly enough, I had an MRI on Tuesday, too! Fun times. I've never taken Topamax, so I can't give any insight on that front, unfortunately. When do you get the MRI results? Hopefully that will help get a diagnosis. So often with neurology the symptoms can be so many things that it's difficult to pinpoint exactly what's wrong. If you need anything, don't hesitate to shout. And if you need a second opinion, I can recommend an amazing neurologist!

xox,

M.

4:52 PM  
Blogger vivage said...

I'm a new reader to your blog and thought I'd comment about Topamax and migraines.

My 15 yr old daughter has been on it for over a year (100 mg 2xday). She used to get migraines almost daily and now only gets them every 3 days. Doesn't seem like much of an improvement but it has helped. She still cries over the fact that she has migraines but is thankful for the number of days she doesn't. She is also on Migquin to abort migraines...which works for her for nearly every migraine. Now she gets the aura but the Migquin does not allow the pain to begin.

She started out at a much lower dose and it was upped until she got to this dosage and cannot take more because it would begin to affect her memory. Other than the first few days of taking it initially she has had no memory or cognative impairment. No kidney stones either.

As an aside, just 2 days ago she was perscribed Elavil, an antidepressant in hopes that would help even more. If it does, her Topamax dosage will be lowered.

I hope that Topamax helps you.

2:44 AM  
Anonymous thordora said...

I take Trieptal for bipolar, and was a little concerned at first, but honestly, I've had nothing but success with this drug. My brain is normal for the first time in, well, ever.

I'm toying with upping my dose, but I'm not sure. The higher you go, the worse possible side effects could be. That's what always worries me.

You could always try it, and see what happens.

These drugs don't seem as irritating as anti-depressants on your brain. WHich is good.

Sometimes it's worth chancing the side effects. I'm glad I did. The only major irritant for me is my sudden difficulties with spelling at times. Which is often just mroe amusing, and causes me to slow down anyway, so it's a win win.

blah blah blah. :) Good luck!

10:33 AM  
Blogger Billychic said...

Thank you, everyone, for your suggestions and advice - at this juncture I am going to wait until I get the results back from my MRI...a friend actually took my pills away from me to make sure that I wouldn't take them, so I'm not sure I can now anyway...lol

6:52 PM  
Anonymous Ro (Roisin Carter) said...

Hi So Sorry to read about your Migraines, but coming from a family of sufferer's I can sympathise
I was getting 4 to 5 Migraines a week with the typical response from doctor's just throwing narcotic's at me and telling me to go home and relax until I was referred to a Migraine Specialist who now has me on 200mg of Topamax & 100 mg of Elavil every night as a preventative. I now maybe get 3 or 4 a month, and we are still working on my meds.
These Drugs help the pain receptors in your brain work differently than typical pain meds, which is why they work better.
I am a lot better now when I think what I was getting, when I do get one my pain meds are Relpax 40mg, 100mg Motrin and 25mg Phenergan
Neurologist's can be good but if you can get a Migraine Specialist It would be so much better
Good Luck!!

5:51 PM  
Anonymous Anonymous said...

I'm a new reader who has to put in my 2 cents.

I've been on topamax for 6 months now. I can honestly say that I don't know how I lived without it. I was getting at least 5-6 severe migraines a month, and missing work like crazy. I was afraid I was going to lose my job. With the topamax, I've had 3 bad headaches in the last 6 months. Just headaches. I don't have to pull the blinds and grit my teeth when anyone speaks over a whisper. Plus, I've lost about 40 pounds! It's been a lifesaver for me!

5:09 PM  
Blogger Metabolic Karma said...

I think you need to update on the topamax situation, D. You've been on it now for a bit, and I think we have a lot of readers who might be interested to know...

I know you said something about it helping you a lot the other night when I was over...

5:29 PM  

Post a Comment

Links to this post:

Create a Link

<< Home